If you have HIV and find your hair clogging the shower drain, your hair loss may not be directly related to your HIV infection. It could be that you're just getting old and your hair is naturally thinning or falling out. As a rule, the association of hair loss and HIV infection no longer goes hand-in-hand.
Hair loss is a common symptom of HIV medications such as AZT, Crixivan, and Atripla. But those medications are seldom used today. Although some case studies have been reported, modern-day antiretroviral therapy generally does not cause hair loss.
Today, many people with HIV live long lives. A recent study showed that people diagnosed with HIV at the age of 20 may live as long as any other average American.
This means that hormonal symptoms—including male and female baldness—can occur with the aging process. Many men are losing hair by the age of 60.
Issues related to the disease itself may be a compounding factor, although little research exists on the topic.
Telogen refers to hair that is not growing because it’s in the resting state. Effluvium is a scientific word that means “outflow,” or the shedding of hair.
Telogen Effluvium (TE) occurs when too many hairs stop growing for too long of a period. Hair ends up falling out when new hair finally begins to grow, which pushes the resting hairs out.
Very little is known about TE, but people with HIV can be prone to the condition.
TE can be caused by an infection, chronic illness, physical or psychological stress, and poor nutrition (especially a protein deficiency). These factors can all be associated with the HIV virus.
Any of these stressors can “shock” a person's system and result in hair loss. As much as 70 percent of a person’s hair can be gone within two months after the initial shock, according to the American Osteopathic College of Dermatology. Hair can come out in handfuls at times.
When hair falls out all over the scalp, the condition is called diffuse alopecia. Alopecia is a condition known to accompany immune disorders. According to the Cleveland Clinic Journal of Medicine, about seven percent of people with HIV reported diffuse alopecia in a study published in 2006.
Sometimes individuals infected with HIV also have other sexual transmitted diseases (STDs).
One such STD, syphilis, can result in hair loss. A common medication, Acyclovir, used to treat another STD, genital herpes, also can cause hair loss.
Doctors sometimes prescribe Acyclovir to people with HIV. It can be used to treat or prevent herpes of the skin, eyes, nose, and mouth, which sometimes develop in people with HIV.
It also is used to treat leukoplakia, an HIV-related condition that results in hairy, white patches on the tongue or inside the cheek.
Iron deficiencies can lead to hair loss in premenopausal women. Anyone losing a large amount of blood regularly can develop an iron deficiency and consequently suffer from hair loss.
A thyroid gland that produces an excess of (or not enough) hormones also could contribute to hair shedding.
Most of the time, hair loss caused by any of the problems mentioned here are temporary. It's important to remember that in the case of TE, hair is falling out because new hair is growing in. Eventually, the new hair will grow out.
In severe cases, steroid injections or pills can be given to promote hair growth. Topical creams also can be used.
Hair loss that is caused by aging can't be helped. But in other cases, changing medications and getting proper nutrition can help keep your hair on your head.
Although hair loss and HIV was a common association in the early days of HIV, modern-day HIV medications do not cause hair loss.
Those with HIV who maintain a healthy lifestyle usually don’t lose their locks. And with the right treatment, people with HIV can live long, healthy lives.
Talk to your doctor about medication or lifestyle modifications if you’re concerned about hair loss.